Certain medications – over-the-counter, prescription, and herbal preparations – can affect oral health. As these drugs become more available, there will more and more medication-related oral side effects seen among patients.
During your first dental check-up, one of the things your dentist will ask you about is the medications you are currently taking or have taken within the past months.
Information about your medications should help your dentist and medical doctor to work together in developing an appropriate treatment plan for you and ensuring that you will be safe during treatment.
It occurs as a result of decreased salivary flow. Saliva helps prevent tooth decay by neutralizing acids produced by the oral bacteria and decreased amounts of saliva mean an increased risk for tooth decay.
Medications that can cause dry mouth include anti-inflammatory, antihistamines, antiglaucoma drugs, antihypertensives, antidepressants, anti-anxiety drugs, antipsychotics, antiretrovirals (for HIV-positive individuals), and narcotics. Radiation treatment to the head and neck can also damage the salivary glands, leading to dry mouth.
To manage dry mouth, your dentist will prescribe saliva substitutes. These won’t treat the condition but only provide temporary relief.
Alterations in Taste and Smell
Taste and smell disturbance is also a common side effect especially of medications that leave a bitter or metallic taste in the mouth. Examples of such are antidepressants, stimulants, cardiovascular agents, NSAIDs, respiratory inhalants, and nicotine skin patches.
Gingival hyperplasia pertains to the enlargement of the gum tissue. It is often associated with immunosuppressants and medications for epilepsy, heart diseases, and high blood pressure.
Alterations in normal blood flow are often caused by medications such as aspirin, steroids, and anticoagulants like heparin and warfarin. Aspirin and anticoagulants, in particular, are used as a blood thinner to prevent common conditions such as strokes and heart attack.
The staining occurs most often in developing teeth of young children and unborn baby of a mother who uses it. Other antibiotics that can cause staining are ciprofloxacin and minocycline. Minocycline can cause staining even in fully-developed teeth.
Some medications can cause tooth decay due to their high sugar content. These include syrups, cough drops, vitamins, antacids, and some oral anti-fungal agents. Long-term use of these medications increases your risk of developing tooth decay unless you practice good oral hygiene.
Given the side effects discussed, you now know how really important it is to tell your dentist about the medications you are taking so he or she tailor the most appropriate dental care plan for you. Always provide an accurate history of your medications – both prescription and non-prescription – and inform your dentist of any changes in medication use.